Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Raleigh, NC

June 12, 2007Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 12, 2007, 7:49 PM EDT for Johnston County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2007, 7:49 PM EDT (23:49 UTC)
Expired
Jun 12, 2007, 8:15 PM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 21 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 122350
SVRRAH
NCC101-130015-
/O.NEW.KRAH.SV.W.0124.070612T2349Z-070613T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF EMIT...OR ABOUT 9 MILES EAST OF
  LINWOOD...MOVING SOUTHWEST AT 15 MPH. PENNY SIZED HAIL IS LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EMIT AND FLOWERS. 

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3565 7846 3579 7825 3574 7824 3573 7822
      3571 7820 3571 7817 3568 7817 3561 7814
      3549 7829

$$

JO
1 follow-up statement
000 
WWUS52 KRAH 130014
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
811 PM EDT TUE JUN 12 2007

NCC101-130021-
/O.EXP.KRAH.SV.W.0124.000000T0000Z-070613T0015Z/
JOHNSTON NC-
811 PM EDT TUE JUN 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSTON COUNTY
EXPIRES AT 815 PM EDT...

THE STORM THAT PROMPTED A SEVERE THUNDER WARNING FOR NORTHEASTERN 
JOHNSTON COUNTY HAS WEAKENED...THEREFORE THE WARNING HAS BEEN 
ALLOWED TO EXPIRED. HOWEVER STRONG THUNDERSTORMS WITH FREQUENT 
LIGHTNING WILL MOVE SOUTHWEST TOWARDS CLAYTON AND SELMA THROUGH 
900 PM.  


LAT...LON 3565 7846 3579 7825 3574 7824 3573 7822
      3571 7820 3571 7817 3568 7817 3561 7814
      3549 7829

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:32 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 12, 7:32 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT TUE JUN 12 2007

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN ALONG THE EAST COAST
THROUGH MUCH OF THE WEEK. THIS WILL RESULT IN UNSETTLED WEATHER AND
COOLER THAN NORMAL TEMPERATURES ACROSS OUR REGION.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
CONVECTION BEGINNING TO DIMINISH IN COVERAGE AND INTENSITY AS
UPPER LEVEL SHEAR AXIS(ON WATER VAPOR IMAGERY) MOVES SOUTH INTO
SC. APPEARS EMPHASIS FOR CONVECTION NEXT FEW HOURS WILL BE OVER
THE NORTHERN AND CENTRAL COASTAL PLAIN AND THE NE PIEDMONT WHERE
SURFACE ANALYSIS DEPICTS A ZONE OF LOW LEVEL CONFLUENCE AND
INSTABILITY SINCE 19Z. CURRENTLY HAVE A 30-40% POP ACROSS THIS
REGION AND THIS SEEMS O.K. FOR NOW. WILL CONTINUE TO MONITOR. WILL
LIKELY NEED TO ADD AREAS OF FOG TO THE OVERNIGHT HOURS FOR THE
SOUTH HALF OF THE FORECAST AREA WHERE SHOWERS/STORMS WERE MORE
NUMEROUS.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE H5 LOW OFF THE NORTHEAST COAST CONTINUES TO SPIN OFF CAPE COD
AND LONG ISLAND THROUGH THURSDAY...AND ACTUALLY BEGINS TO RETROGRADE
TOWARD THE NORTHEAST COAST ON FRIDAY. THIS WILL BRING UNSETTLED
WEATHER AND UNSEASONABLY COOL TEMPS TO THE AREA THROUGHOUT THE SHORT
TERM PERIOD AS WEAK SHORTWAVES ROTATE AROUND THE H5 LOW OFFSHORE AND
DROP SOUTH THROUGH THE MID-ATLANTIC. BEST CHANCE FOR PRECIP DURING
THE SHORT TERM PERIOD WILL BE ON WEDNESDAY AS THERMODYNAMIC PROFILES
SUPPORT SFC BASED CAPE VALUES AROUND 1500 J/KG AND DEEP LAYER
MOISTURE INCREASES WITH PWAT VALUES IN THE 1.25 TO 1.50 RANGE.
THERMODYNAMIC PROFILES BECOME LESS FAVORABLE FOR CONVECTION ON
THU...WITH THICKNESSES FALLING AND MAV/MET GUIDANCE INDICATING HIGH
TEMPS IN THE LOWER 70S NE TO UPPER 70S AND LOWER 80S FAR SOUTH AND
SOUTHWEST. SIMILAR SITUATION ON FRIDAY...ALTHOUGH BOTH THE GFS/NAM
SHOW A CHANCE OF PRECIP IN WEST/SOUTHWEST PORTIONS OF THE CWA AS A
SHORTWAVE DROPS SSE THROUGH WV/VA INTO WESTERN/CENTRAL NC. SLIGHTLY
WARMER HIGH TEMPS ON FRI IN THE UPPER 70S TO LOWER 80S. MOSTLY
CLOUDY SKIES ON WED/THU...WITH MORE CLOUD COVER IN WESTERN PORTIONS
OF THE CWA ON FRI. CURRENT PRECIP FORECAST ON TRACK DURING THE SHORT
TERM PERIOD...ONLY MINOR ADJUSTMENTS PLANNED. -VINCENT

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ESSENTIALLY WE HAVE A DRY FORECAST AND A WARMING TREND EARLY IN
THE PERIOD AS THE TROUGH ALOFT LIFT OUT TO THE NORTHEAST AND
HEIGHTS RISE INTO A SUBTROPICAL RIDGE ALONG THE EAST COAST BY
MONDAY. THE SURFACE FLOW FEATURES MAINLY WESTERLY FLOW ACROSS
CENTRAL NC AS BERMUDA HIGH PRESSURE RIDGES WESTWARD INTO THE GULF
STATES. DEW POINTS AND RESULTANT HUMIDITY SHOULD ALSO GRADUALLY
INCREASE AS FLOW PERSISTS FROM OFF THE GULF. A BETTER CHANCE OF
DIURNAL TSTMS APPEARS TUE AS A SHORT WAVE TROUGH MOVES UP THE
TENNESSEE VALLEY AND DESTABILIZES A MORE HUMID AIRMASS IN PLACE
OVER THE REGION. -RFG

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
HEAVY RAINFALL ACROSS SOUTHERN PORTIONS OF THE PIEDMONT...COASTAL
PLAINS AND SANDHILLS FROM THE STORMS EARLIER IN THE EVENING COULD
RESULT IN PATCHY PREDAWN IFR TO LIFR FOG...MAINLY AT OR AROUND THE
FAY TAF SITE. OTHERWISE MAINLY VFR CONDITIONS CAN BE EXPECTED AS
HIGH PRESSURE OVER THE OHIO VALLEY MAINTAINS A WEAK NE FLOW AT THE
SURFACE OVER CENTRAL NC.

BROAD SCALE CYCLONIC FLOW AND COLD AIR ALOFT ASSOCIATED WITH CLOSED
CYCLONE OFF THE NORTHEAST COAST...SHOULD TRIGGER SCATTERED SHOWERS
AND TSTMS TOMORROW AFTERNOON DURING PEAK HEATING.

WITH NE SURFACE FLOW CONTINUING...GENERALLY VFR CONDITIONS CAN BE
EXPECTED INTO THE WEEKEND ACROSS CENTRAL NC WITH THE EXCEPTION OF
SCT TSTMS LATE WED AND MVFR VSBY IN FOG DAYBREAK THU AND FRI.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...CBL
Hazardous weather outlook, Jun 12, 7:10 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT TUE JUN 12 2007

NCZ007>011-021>028-038-041>043-078-089-132315-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-WAKE-JOHNSTON-
WILSON-WAYNE-SAMPSON-
710 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION THROUGH 12 MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED WEDNESDAY.
ISOLATED STORMS OVER THE WESTERN PIEDMONT MAY BECOME STRONG WITH
SOME HAIL... HOWEVER THE RISK OF WIDESPREAD SEVERE STORMS IS LOW.
OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE THUNDERSTORMS...SPOTTER ACTIVATION
IS NOT ANTICIPATED THIS EVENING. HOWEVER STORM SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE IN RALEIGH.

NCZ039-040-073>077-083>086-088-132315-
RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
710 PM EDT TUE JUN 12 2007

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED WEDNESDAY.
ISOLATED STORMS OVER THE WESTERN PIEDMONT MAY BECOME STRONG WITH
SOME HAIL...HOWEVER THE RISK OF WIDESPREAD SEVERE STORMS IS LOW.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.  STORM SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE IN RALEIGH.

In the hours before

Local storm report, Jun 12, 6:12 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 SSE ROCKINGHAM        34.91N 79.75W
06/12/2007  E0.75 INCH       RICHMOND           NC   PUBLIC

            PENNY SIZE HAIL REPORTED TWO MILES SSE OF ROCKINGHAM...
            ON AIRPORT RD.

&&

BSD
Special weather statement, Jun 12, 6:12 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT TUE JUN 12 2007

NCZ039-122315-
RANDOLPH-
612 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN RANDOLPH COUNTY
THROUGH 715 PM EDT...

AT 612 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
COLERIDGE...OR ABOUT 11 MILES SOUTHWEST OF SILER CITY...MOVING WEST
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SEAGROVE...ULAH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JO
Local storm report, Jun 12, 6:15 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     LIGHTNING        CARTHAGE                35.35N 79.42W
06/12/2007                   MOORE              NC   LAW ENFORCEMENT

            TREE STRUCK BY LIGHTNING AND FELL DOWN NEAR CARTHAGE.

&&

BSD
Local storm report, Jun 12, 6:51 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 SSW IVANHOE           34.59N 78.26W
06/12/2007  E0.75 INCH       SAMPSON            NC   PUBLIC

            PENNY SIZE HAIL REPORTED ONE MILE TO THE SSW OF
            IVANHOE... NEAR GREEN FARM LN.

&&

BSD
Special weather statement, Jun 12, 7:26 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT TUE JUN 12 2007

NCZ011-130030-
HALIFAX-
726 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH 830
PM EDT...

AT 726 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14
MILES NORTHEAST OF SCOTLAND NECK...OR ABOUT OVER AULANDER...MOVING
SOUTHWEST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SCOTLAND NECK.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

JO
Special weather statement, Jun 12, 7:30 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT TUE JUN 12 2007

NCZ027-042-130030-
JOHNSTON-NASH-
730 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN NASH AND NORTHERN
JOHNSTON COUNTIES THROUGH 830 PM EDT...

AT 730 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BAILEY...OR ABOUT 13 MILES EAST OF LINWOOD...AND JUST NORTH OF
KENLY...MOVING SOUTHWEST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...BAILEY...MIDDLESEX...EMIT...LINWOOD...AND FLOWERS.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:13 PM EDTSevere Thunderstorm WarningRAHStanly47 min
Jun 11, 8:58 PM EDTSevere Thunderstorm WarningRAHAnson47 min
Jun 12, 5:33 AM EDTDense Fog AdvisoryRAHAlamance, Anson, Davidson, Forsyth, Guilford, Hoke and 6 more2 hr
Jun 12, 2:47 PM EDTSevere Thunderstorm WarningRAHRichmond43 min
Jun 12, 2:49 PM EDTSevere Thunderstorm WarningRAHHarnett41 min
Jun 12, 3:24 PM EDTSevere Thunderstorm WarningRAHAnson66 min
Jun 12, 3:26 PM EDTSevere Thunderstorm WarningRAHJohnston46 min
Jun 12, 3:40 PM EDTSevere Thunderstorm WarningRAHCumberland50 min
Jun 12, 3:51 PM EDTSevere Thunderstorm WarningRAHMoore54 min
Jun 12, 3:51 PM EDTSevere Thunderstorm WarningRAHHoke, Moore39 min
Jun 12, 3:55 PM EDTSevere Thunderstorm WarningRAHSampson50 min
Jun 12, 4:38 PM EDTSevere Thunderstorm WarningRAHMoore67 min
Jun 12, 5:39 PM EDTSevere Thunderstorm WarningRAHWilson27 min
Jun 12, 6:06 PM EDTSevere Thunderstorm WarningRAHSampson39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.